Texas, 2006High Wind in Texas, March 20, 2006
March 20, 2006 · NWS LUB · 3 events in 3 counties and zones
Strong to occasionally severe gradient winds were associated with the passage of a strong storm system over the Texas Panhandle on the 20th. Westerly winds were generally sustained in the 30 MPH range with gusts approaching 55 MPH over a large part of the South Plains region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 9
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to occasionally severe gradient winds were associated with the passage of a strong storm system over the Texas Panhandle on the 20th. Westerly winds were generally sustained in the 30 MPH range with gusts approaching 55 MPH over a large part of the South Plains region. Winds were enhanced, however, over the central sections of the South Plains where three severe gusts were recorded by the Texas Tech West Texas Mesonet. These severe gusts were immediately south of an advancing cold front. Weak and very high based cumulus clouds with virga were observed in advance of the front, but it is unclear through radar analysis and observations if the wind gusts were convectively enhanced.Damage that resulted in one death and nine injuries was associated with the winds at 12th Street and Slide Road in Lubbock. A local restaurant, The Little Panda, was destroyed during the noon lunch hour when a wind gust blew down a sign mounted to the structure's roof and caused the establishment to fail in a collapse. Nearly thirty people were trapped under the rubble when rescue teams arrived. Minor roof damage to several homes also was reported throughout the city.Several utility poles also were blown down north of Post in Garza County. A list of severe wind gusts follow:Anton (Hockley County)................60 MPHReese Center (Lubbock County).....61 MPHGraham (Garza County).................63 MPH
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 20, 11:05 AM CST, 1 hour earlier.
Area forecast discussion, Mar 20, 11:05 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1105 AM CST MON MAR 20 2006
.UPDATE...
FIRST PERIOD CONTINUES TO BE A VERY DYNAMIC. HAVE UPDATED FORECAST
TO PUSH WIND GUSTS TODAY UP TO 55 MPH...APPROACHING HIGH WIND
WARNING. THIS WILL MORE CLOSELY MATCH WORDING IN THE WIND ADVISORY
CURRENTLY OUT.
WRAP AROUND MOISTURE WILL MOVE INTO SOUTHERN PANHANDLE THIS AFTERNOON...BUT
JUST HOW FAR SOUTH IS A DIFFICULT QUESTION. SHOULD BE PRETTY SHARP
CUTOFF ON THE SOUTHERN EDGE OF PRECIP SHIELD. WILL UP POPS TO SHOW
SLIGHT CHANCE...BUT NOT GO AS HIGH AS AMA. SPRINKLES OR FLURRIES
ARE DEFINITELY NOT OUT OF THE QUESTION. LIPE
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM MONDAY FOR THE FOLLOWING ZONES:
BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...COTTLE...
CROSBY...DICKENS...FLOYD...GARZA...HALE...HALL...HOCKLEY...
KENT...KING...LAMB...LUBBOCK...LYNN...MOTLEY...PARMER...
STONEWALL...SWISHER...TERRY...AND YOAKUM.
&&
04/99
Hazardous weather outlook, Mar 20, 5:30 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
530 AM CST MON MAR 20 2006
TXZ021>044-211130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
530 AM CST MON MAR 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
NON PRECIPITATION
STRONG WEST TO NORTHWEST WINDS ARE EXPECTED TO DEVELOP TODAY AS A
STRONG SURFACE LOW MOVES ACROSS THE TEXAS PANHANDLE. EXPECT WINDS
AROUND 25 TO 35 MPH WITH OCCASIONAL GUSTS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
High Wind, Garza
- When
- March 20, 12:05 PM CST to 2:20 PM CST
- Where
- Garza forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
High Wind, Hockley
- When
- March 20, 12:05 PM CST to 2:20 PM CST
- Where
- Hockley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
High Wind, Lubbock
- When
- March 20, 12:05 PM CST to 2:20 PM CST
- Where
- Lubbock forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 9 direct, 0 indirect
- Property damage
- $190,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Nebraska, March 20 to 21, 2006$1.6 million · 11 events
- Tornado in Mississippi, March 20, 20061 injured · $500,000 · F1 · 1 event
- Winter Storm in Nebraska, March 20 to 21, 2006$300,000 · 6 events
- Tornado in Mississippi, March 20, 2006$100,000 · F1 · 1 event
- Flash Flood in Mississippi, March 20, 2006$300,000 · 1 event
- Tornadoes and Hail in Oklahoma, March 20, 2006$90,000 · F0 · 19 events
- Damaging Wind in Mississippi, March 20, 2006$100,000 · 65 kt wind · 1 event
- Damaging Wind in Oklahoma, March 20, 2006$100,000 · 80 kt wind · 1 event
- Flash Flooding and Hail in Georgia, March 20 to 21, 2006$32,000 · 1.75 in hail · 12 events
- Damaging Wind in Alabama, March 20, 2006$50,000 · 52 kt wind · 1 event
- Damaging Wind in Alabama, March 20, 2006$50,000 · 75 kt wind · 1 event
- Flash Flood in Mississippi, March 20, 2006$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496365, 5496425, 5496426.